Texas, 2004

Flash Flooding in Texas, June 30, 2004

June 30, 2004 · NWS AMA · 2 events in 2 counties and zones

to flood over the roads during the early morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Heavy rainfall caused Carrizo Creek in extreme southern Dallam and extreme northern Hartley counties...west-northwest and west-southwest of Dalhart...to flood over the roads during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 2:30 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 2:30 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT WED JUN 30 2004

.DISCUSSION...
H5 AND H7 TROFS EXTDG SEWD FM NERN NM INTO SWRN TX PNHDL ATTM.  THESE
TROFS WL SHARPEN TDA AS THEY MOV SLOWLY NEWD.  RICH DEEP MSTR RMNS IN
PLACE OVR PNHDLS...AND WK DYNAMICS FM MID-LVL CURVATURE WL ASSIST IN
UPWARD MOTIONS AND PRODUCTION OF PCPN.  WE WL ISSUE FLOOD WATCH
FOR SRN...WRN...AND CNTRL TX PNHDL TDA...IN AREAS WHERE MDT TO HVY
PCPN EXPCD...AND WHERE FLASH FLOOD GUIDANCE AOB 1.5 INCHES PER 3 HRS
SHOULD BE EASY TO ATTAIN.

HAVE LOWERED MAX TEMPS SLGTLY TDA...AS CLDS AND PCPN WL ALLOW
TEMPS TO CLIMB ONLY SLGTLY ABV THOSE OF YDA.

H5 TROF TO BE E OF PNHDLS BY 12Z THU...YET MSTR NOT EXPCD TO BE
DEPLETED.  H8 AND H7 THETA-E VALUES RECOVER SMARTLY THU AFTN/EVE...
WHILE IN ENVIRONMENT OF INCRG NWLY FLOW...INCRG SELY LOW-LVL WNDS
...AND STEEPENING LAPSE RATES.  THUS...CONTG WITH SCT TSTMS THU
AFTN/EVE.

NO CHANGES TO LATER PDS.  GRDL WMG TREND FRI THRU TUE...WITH NO POPS
ATTM.  JC

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     76  63  85  65 /  80  40  30  30
BEAVER       78  66  88  66 /  80  40  30  30
BOISE CITY   78  62  88  61 /  70  40  30  30
BORGER       77  65  86  66 /  90  40  30  30
BOYS RANCH   77  64  88  65 /  80  40  30  30
CANYON       77  63  87  64 /  80  40  30  30
CLARENDON    78  65  86  68 /  90  40  30  30
DALHART      76  62  88  64 /  70  40  30  30
GUYMON       78  65  88  67 /  80  40  30  30
HEREFORD     78  62  89  65 /  80  40  30  30
LIPSCOMB     76  65  88  66 /  90  40  30  30
PAMPA        76  64  85  66 /  90  40  30  30
SHAMROCK     77  66  87  66 /  90  40  30  30
WELLINGTON   79  66  87  68 / 100  40  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH TODAY TX ZONES 01>02..06>08..11>20.
OK...NONE.

&&

04/03
Hazardous weather outlook, Jun 29, 11:00 PM CST, 5 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1200 AM CDT WED JUN 30 2004

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1200 AM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SHOWERS AND OCCASIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES THROUGH THE EARLY MORNING AS AN UPPER LEVEL
LOW PRESSURE DISTURBANCE MOVES ACROSS THE REGION. THE GREATEST
CONCENTRATION OF RAINFALL IS FORECAST TO OCCUR OVER SOUTHERN
SECTIONS OF THE TEXAS PANHANDLE. SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS THE SOUTHERN
TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AS STORMS FORM ON
THE HIGHER TERRAIN TO THE WEST AND MOVE INTO THE PANHANDLES. A
FEW OF THE STORMS MAY APPROACH SEVERE LEVELS BOTH WEDNESDAY AND
THURSDAY. IN ADDITION...SOME OF THE THUNDERSTORMS WHICH DEVELOP
ON WEDNESDAY AND THURSDAY WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL WHICH MAY RESULT IN FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JORDAN

The radar

The Amarillo radar (KAMA), 105 km away, was scanning. The volume nearest the first event began at 10:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hartley

When
June 30, 4:45 AM CST to 8:00 AM CST
Where
Hartley County, 8 mi WSW of Dalhart
Reported by
LAW ENFORCEMENT
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Twelve inches of water over the road as Carrizo Creek flooded west-southwest of Dalhart.

Flash Flood, Dallam

When
June 30, 5:00 AM CST to 9:00 AM CST
Where
Dallam County, 8 mi WNW of Dalhart
Reported by
OFFICIAL NWS OBS.
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Six to eight inches of water with some twelve inches over Farm to Market road 1727 west-northwest of Dalhart as Carrizo Creek flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410343, 5410344.